NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 28, 9:50 PM EST, 25 minutes earlier.
Area forecast discussion, Jul 28, 9:50 PM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1050 PM EDT Wed Jul 28 2021
.SYNOPSIS...
High pressure will keep conditions dry on Thursday. A cold
front should arrive from the northwest by Thursday evening into
Friday. High pressure briefly returns on Saturday before another
cold front approaches on Sunday.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 1050 PM EDT Wednesday...
Confidence is high for dry weather on Thursday.
A few showers and thunderstorms are tracking across central
Virginia, which could impact Buckingham County. Otherwise, it
should be dry for the remainder of tonight with high pressure in
control. Clear skies and light winds will allow radiational
cooling to take place although moisture should recover toward
the morning. Patchy fog will likely occur across portions of the
Piedmont and along the New and Greenbrier rivers.
Once the fog dissipates on Thursday morning, it will be another
hot and dry day. The wind could gust from the west up to 15-20
MPH by the afternoon. Clouds will start to increase from the
north as a cold front enters the Ohio River Valley. Clusters of
showers and thunderstorms riding ahead of this frontal boundary
will enter West Virginia by the afternoon and could reach
southeast West Virginia and the Alleghany Highlands of Virginia
just after sunset. If the storms can survive long enough, there
may be a severe threat late in the evening.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 208 PM EDT Wednesday...
Confidence Increasing In Impactful Storms Thursday Night
Into Friday...
Models are starting to center on a good potential for a
mesoscale convective system (MCS)that would drop out of the
eastern Ohio Valley, south into the central
Appalachians/Alleghanys Thu evening, and likely lasting past
midnight as far south as the TN/NC/VA border, but still some
time to diagnose this potential. Given how warm we get Thursday,
this will aid in the fuel needed to keep storms active into the
night, and if cold pool outflow outruns the main batch, leading
to a quicker decay.
Right now, confidence is growing that strong to severe storms
may have an impact over our WV and adjacent VA counties
Thursday evening, with damaging winds the main threat. Further
south, not as confident given timing/speed and some models
showing more of a westward track.
Will go with categorical pops over southeast WV to likely from
the Alleghanys to the Mountain Empire tapering to low chance
pops into the Blue Ridge and less to the southeast over the
NC/VA piedmont.
This convective system and front look to be south of our
forecast area by Friday morning, though front may hang toward
the VA piedmont/NC piedmont Friday. At the same time, another
upper wave will work southeast, and will maintain at least low
chance pops in the west, thinking drier air will limit coverage,
with deeper moisture south.
Upper flow remains swift from the west-northwest through
Saturday and high pressure works in from the northwest. Should
see limited threat of showers/storms during this time, if any.
By Sat night, the next stronger wave aloft starts to enter the
area, with best chance of showers/storms in the west and
south, but will dependent on moisture availability as models
still show deeper moisture south, but upper shortwave is fairly
strong on all models.
Temperatures start at or above normal through Friday, the near
normal for Saturday. Highs Friday should run from the lower to
mid 80s west, to mid 90s southeast. By Saturday, highs start
about the same west, with upper 70s to mid 80s, but "cooler"
east in the mid to upper 80s. Overnight lows in the mid 60s to
lower 70s drop to the upper 50s to mid 60s Fri night and Sat
night.
Forecast confidence is increasing on MCS Thu night, but tapers
to average on rain chances Fri-Sat night.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 1150 AM EDT Wednesday...
Increased threat of showers and storms this period...
Synoptic models and ensembles are in reasonable agreement that
another cold front enters the area heading into late Sunday,
becoming parallel the upper flow allowing it to stall somewhere
across the Carolinas/TN, once the 5h trough axis moves over the
northeast U.S.
Will have high chance pops Sunday, the dry it somewhat Sunday
night into Monday from north to south, but will maintain at
least low chance pops across our southern VA/NC area as front
looks to stall near here, and will see another low pressure wave
along it bring threat of showers back north by Monday night, as
upper flow deepens, and puts us in southwest flow.
At the moment threat of showers/storms will linger into midweek,
but confidence is not high enough to go more than 50 pops, as
a further deepening of the upper trough could take deeper
moisture toward the southeast coast, putting us in a drier
pattern. Given time of year, fronts usually do not drop that far
south, so think we will see a threat of precip every day, but
not everyone will get it.
Temperatures overall will run at or below normal this period.
&&
.AVIATION /03Z THURSDAY THROUGH MONDAY/...
As of 700 PM EDT Wednesday...
VFR is expected at all sites through this evening and early
tonight. After midnight, fog could develop at LYH, DAN, LWB, and
maybe even toward BCB. Confidence for IFR by early Thursday
morning is highest at LWB and lowest at ROA. Once the fog
dissipates, it should be VFR with a west wind gusting toward
15-20 knots by the afternoon. Clouds will begin to increase late
in the day as a cold front approaches from the north. Showers
and thunderstorms could make a run toward LWB after sunset.
Extended Aviation Discussion...
A cold front will bring showers and thunderstorms late Thursday
evening into the overnight hours. Confidence is highest for any
impacts at BLF and LWB, but this activity could possibly spread
eastward toward BCB and ROA before decaying. The cold front
should continue southward on Friday, and high pressure will
briefly pass overhead by Saturday before another cold front
brings more showers and thunderstorms during Sunday and Monday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...PW
NEAR TERM...PW
SHORT TERM...WP
LONG TERM...WP
AVIATION...PWHazardous weather outlook, Jul 28, 1:48 PM EST, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
248 PM EDT Wed Jul 28 2021
NCZ001>006-018>020-VAZ009-012-013-015>017-032-033-043>047-058-059-
291900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Smyth-Wythe-Pulaski-Grayson-Carroll-Floyd-Patrick-Franklin-
Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
248 PM EDT Wed Jul 28 2021
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ007-010-011-014-018>020-022>024-034-035-WVZ042>044-507-508-291900-
Tazewell-Bland-Giles-Montgomery-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Bedford-Amherst-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
248 PM EDT Wed Jul 28 2021
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Strong to severe thunderstorms will be possible Thursday evening into
Thursday night capable of damaging winds, and possibly large hail and
localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.